1. Brompheniramine-dextromethorphan-pseudoephedrine oral syrup is available as both a generic drug and a brand-name drug. Brand name: Bromfed DM.
  2. Brompheniramine-dextromethorphan-pseudoephedrine comes only as a syrup you take by mouth.
  3. This drug is used to treat upper respiratory symptoms caused by allergies or the common cold. These symptoms include nasal congestion and cough.

  • Drowsiness: This drug can cause drowsiness. You shouldn’t drive, use machinery, or do other activities that require alertness until you know how this drug affects you.
  • Overdose in children: Never give your child a higher dose of this drug than what their doctor prescribes. Compared to adults, children are more likely to have severe side effects from taking too much of this medication. These include seizures, hallucinations (seeing or hearing things that are not there), and death.

Brompheniramine-dextromethorphan-pseudoephedrine oral syrup is a prescription drug that’s available as the brand-name drug Bromfed DM. It’s also available as a generic drug. Generic drugs usually cost less than the brand-name version. In some cases, they may not be available in all strengths or forms as the brand-name drug.

Brompheniramine-dextromethorphan-pseudoephedrine only comes as a syrup you take by mouth.

This drug is a combination of three drugs in a single form. It contains brompheniramine, pseudoephedrine, and dextromethorphan. It’s important to know about all the drugs in the combination because each drug may affect you in a different way.

Why it's used

This drug is used to treat upper respiratory symptoms due to allergies or the common cold. These include nasal congestion and cough.

This drug may be used as part of a combination therapy. This means you may need to take it with other medications.

How it works

Each of the three drugs in this medication belongs to a different class of drugs:

  • Brompheniramine belongs to a class called antihistamines.
  • Pseudoephedrine belongs to a class called vasoconstrictors.
  • Dextromethorphan belongs to a class called antitussives.

A class of drugs is a group of medications that work in a similar way. These drugs are often used to treat similar conditions.

Brompheniramine and pseudoephedrine work by tightening the blood vessels in your nose. This causes less mucus production and dries out your nose. Dextromethorphan works to decrease your body’s cough reflex. These drugs work together to help relieve your cold or allergy symptoms.

Brompheniramine-dextromethorphan-pseudoephedrine oral syrup can cause several kinds of side effects, including drowsiness. You shouldn’t drive, use machinery, or do other activities that require alertness until you know how this drug affects you.

More common side effects

Some of the more common side effects that can occur with use of this drug include:

  • drowsiness
  • dry mouth, nose, and throat
  • thick lung mucus
  • dizziness

If these effects are mild, they may go away within a few days or a couple of weeks. If they’re more severe or don’t go away, talk to your doctor or pharmacist.

Serious side effects

Call your doctor right away if you have serious side effects. Call 911 if your symptoms feel life-threatening or if you think you’re having a medical emergency. Serious side effects and their symptoms can include the following:

  • Abnormal heart beat. Symptoms can include:
    • fast heart rate
    • palpitations (feeling like your heart is skipping a beat)
    • dizziness
    • fainting
  • Chest tightness
  • Shortness of breath
  • Decreases in platelets, red blood cells, or white blood cells. Symptoms can include:
    • unexplained bruising
    • increased nosebleeds or bleeding from your gums
    • weakness
    • frequent infections
    • an infection that won’t go away
  • Trouble urinating
  • Seizures
  • Hallucinations (seeing or hearing something that's not there)

Disclaimer: Our goal is to provide you with the most relevant and current information. However, because drugs affect each person differently, we cannot guarantee that this information includes all possible side effects. This information is not a substitute for medical advice. Always discuss possible side effects with a healthcare provider who knows your medical history.

Brompheniramine-dextromethorphan-pseudoephedrine oral syrup can interact with other medications, vitamins, or herbs you may be taking. An interaction is when a substance changes the way a drug works. This can be harmful or prevent the drug from working well.

To help avoid interactions, your doctor should manage all of your medications carefully. Be sure to tell your doctor about all medications, vitamins, or herbs you’re taking. To find out how this drug might interact with something else you’re taking, talk to your doctor or pharmacist.

Examples of drugs that can cause interactions with brompheniramine-dextromethorphan-pseudoephedrine are listed below.

Monoamine oxidase inhibitors (MAOIs)

Taking dextromethorphan, one of the ingredients in this drug, with medications called monoamine oxidase inhibitors (MAOIs) can cause fever and low blood pressure. Taking them together may even be fatal (cause death). MAOIs can also increase the effects of brompheniramine and dextromethorphan, the two other drugs in this combination. You should not take brompheniramine-dextromethorphan-pseudoephedrine while taking an MAOI.

Examples of MAOIs include:

  • tranylcypromine
  • phenelzine
  • isocarboxazid
  • selegiline
  • rasagiline

Anxiety drugs

Brompheniramine, one of the ingredients in this drug, may cause drowsiness. Taking this medication with other drugs that cause drowsiness raises your risk of drowsiness. You shouldn’t drive, use machinery, or do other activities that require alertness if you need to take this drug with certain anxiety drugs.

Examples of these drugs include:

  • lorazepam
  • clonazepam
  • diazepam
  • alprazolam

Insomnia drugs

Brompheniramine, one of the ingredients in this drug, may cause drowsiness. Taking this medication with other drugs that cause drowsiness raises your risk of drowsiness. You shouldn’t drive, use machinery, or do other activities that require alertness if you need to take this drug with certain drugs used to help you sleep.

Examples of these drugs include:

  • temazepam
  • estazolam
  • triazolam
  • zolpidem
  • eszopiclone
  • zaleplon

Blood pressure drugs

Pseudoephedrine, one of the ingredients in this drug, may reduce the effectiveness of blood pressure drugs. This may increase your blood pressure. Examples of these blood pressure drugs include:

  • terazosin
  • doxazosin
  • metoprolol
  • carvedilol
  • atenolol
  • propranolol

Disclaimer: Our goal is to provide you with the most relevant and current information. However, because drugs interact differently in each person, we cannot guarantee that this information includes all possible interactions. This information is not a substitute for medical advice. Always speak with your healthcare provider about possible interactions with all prescription drugs, vitamins, herbs and supplements, and over-the-counter drugs that you are taking.

This drug comes with several warnings.

Allergies

This drug can cause a severe allergic reaction. Symptoms can include:

  • shortness of breath
  • breathing problems
  • swelling of your lips and tongue
  • itching
  • hives

If you have an allergic reaction, call your doctor or local poison control center right away. If your symptoms are severe, call 911 or go to the nearest emergency room. Don’t take this drug again if you’ve ever had an allergic reaction to it. Taking it again could be fatal (cause death).

Alcohol interaction

The use of drinks that contain alcohol can increase your risk of drowsiness from Brompheniramine-dextromethorphan-pseudoephedrine. If you drink alcohol, talk to your doctor before taking this drug.

Warnings for people with certain health conditions

For people with asthma: Brompheniramine, one of the ingredients in this drug, can cause the mucus in your lungs to thicken. This can make it harder to breathe. Talk to your doctor about whether this drug is safe for you.

For people with narrow angle glaucoma: Brompheniramine, one of the ingredients in this drug, may increase the pressure in your eye and worsen your glaucoma. Talk to your doctor about whether this drug is safe for you.

For people with stomach or intestinal blockage: Brompheniramine, one of the ingredients in this drug, can slow down the movement of your stomach and intestines. This can make a blockage worse. Talk to your doctor about whether this drug is safe for you.

For people with urinary bladder neck blockage: Brompheniramine, one of the ingredients in this drug, can make urine flow problems worse. Talk to your doctor about whether this drug is safe for you.

For people with diabetes: Pseudoephedrine, one of the ingredients in this drug, can increase your blood sugar. Talk to your doctor about whether this drug is safe for you.

For people with high blood pressure: Pseudoephedrine, one of the ingredients in this drug, can increase blood pressure. You shouldn’t use this drug if you have very high blood pressure. Talk to your doctor about whether this drug is safe for you.

For people with heart disease: You shouldn’t use pseudoephedrine, one of the ingredients in this drug, if you have severe heart disease. This drug can increase your blood pressure, heart rate, and the force that your heart uses to beat. This increases your risk of an abnormal heart rhythm, heart attack, stroke, and cardiac arrest. Talk to your doctor about whether this drug is safe for you.

For people with thyroid disease: You shouldn’t use pseudoephedrine, one of the ingredients in this drug, if you have hyperthyroidism (overactive thyroid). This drug can increase your blood pressure, heart rate, and the force that your heart uses to beat. Hyperthyroidism also increases these effects on your heart. Using this drug increases your risk of an abnormal heart rhythm, heart attack, stroke, and cardiac arrest. Talk to your doctor about whether this drug is safe for you.

Warnings for other groups

For pregnant women: This drug is a category C pregnancy drug. That means two things:

  1. Research in animals has shown adverse effects to the fetus when the mother takes the drug.
  2. There haven’t been enough studies done in humans to be certain how the drug might affect the fetus.

Talk to your doctor if you’re pregnant or planning to become pregnant. This drug should be used only if the potential benefit justifies the potential risk to the fetus.

Call your doctor right away if you become pregnant while taking this drug.

For women who are breastfeeding: This drug may pass into breast milk and may cause side effects in a child who is breastfed. Talk to your doctor if you breastfeed your child. This drug should not be used in women who are breastfeeding.

For seniors: Older adults may process this drug more slowly. A normal adult dose may cause levels of the drug to be higher than normal in your body. Your doctor may start you on a lower dose or different dosing schedule.

For children: The safety and effectiveness of this drug in children younger than 6 months of age hasn’t been established.

You shouldn’t use this drug in newborns or premature infants. Overdose of this drug in infants and small children can cause hallucinations (seeing or hearing something that isn’t there) or seizures. Taking too much may even be fatal (cause death). In young children, this drug can cause excitation instead of drowsiness or sedation.

This dosage information is for Brompheniramine-dextromethorphan-pseudoephedrine oral syrup. All possible dosages and drug forms may not be included here. Your dosage, drug form, and how often you take the drug will depend on:

  • your age
  • the condition being treated
  • how severe your condition is
  • other medical conditions you have
  • how you react to the first dose

Forms and strengths

Generic: Brompheniramine-dextromethorphan-pseudoephedrine

  • Form: oral syrup
  • Strength: 2 mg brompheniramine/30 mg pseudoephedrine/10 mg dextromethorphan per 5 mL

Brand: Bromfed DM

  • Form: oral syrup
  • Strength: 2 mg brompheniramine/30 mg pseudoephedrine/10 mg dextromethorphan per 5 mL

Dosage for symptoms caused by allergies or the common cold

Adult dosage (ages 18–64 years)

Take 10 mL (2 teaspoons) once every 4 hours.

Child dosage (ages 12–17 years)

Take 10 mL (2 teaspoons) once every 4 hours.

Child dosage (ages 6–11 years)

Take 5 mL (1 teaspoon) once every 4 hours.

Child dosage (ages 2–5 years)

Take 2.5 mL (1/2 teaspoon) once every 4 hours.

Child dosage (ages 6 months–1 year)

Your child’s doctor should decide a dosage that’s right for them.

Child dosage (ages 0–5 months)

It hasn’t been confirmed that this drug is safe and effective for use in children younger than 6 months.

Senior dosage (ages 65 years and older)

The kidneys of older adults may not work as well as they used to. This can cause your body to process drugs more slowly. As a result, more of a drug stays in your body for a longer time. This increases your risk of side effects.

Your doctor may start you on a lower dosage or a different medication schedule. This can help keep levels of this drug from building up too much in your body.

Warnings

Do not take more than 6 doses during one 24-hour period.

Disclaimer: Our goal is to provide you with the most relevant and current information. However, because drugs affect each person differently, we cannot guarantee that this list includes all possible dosages. This information is not a substitute for medical advice. Always speak with your doctor or pharmacist about dosages that are right for you.

This drug is used for short-term treatment. It comes with risks if you don’t take it as prescribed.

If you stop taking the drug or don’t take it at all: Your cough, cold, or allergy symptoms won’t get better.

If you miss doses or don’t take the drug on schedule: Your medication may not work as well or may stop working completely. For this drug to work well, a certain amount needs to be in your body at all times.

If you take too much: You could have dangerous levels of the drug in your body. You could have symptoms such as seizures or hallucinations (seeing or hearing something that’s not there).

Taking too much of this drug in infants or small children could be fatal (cause death). They may also be more likely than adults to have hallucinations and seizures.

If you think you’ve taken too much of this drug, call your doctor or local poison control center. If your symptoms are severe, call 911 or go to the nearest emergency room right away.

What to do if you miss a dose: Take your dose as soon as you remember. But if you remember just a few hours before your next scheduled dose, take only one dose. Never try to catch up by taking two doses at once. This could result in dangerous side effects.

How to tell if the drug is working: You should have fewer cough, cold, or allergy symptoms.

Keep these considerations in mind if your doctor prescribes this drug for you.

General

  • You can take this drug with or without food
  • Not every pharmacy stocks this drug. When filling your prescription, be sure to call ahead to make sure your pharmacy carries it.

Storage

  • Store this drug at room temperature between 68°F and 77°F (20°C and 25°C). Keep it away from high temperatures.
  • Don’t store this medication in moist or damp areas, such as bathrooms.
  • Store this drug in its original container to protect it from light. Keep the container tightly closed.

Refills

A prescription for this medication is refillable. You should not need a new prescription for this medication to be refilled. Your doctor will write the number of refills authorized on your prescription.

Travel

When traveling with your medication:

  • Always carry your medication with you. When flying, never put it into a checked bag. Keep it in your carry-on bag.
  • Don’t worry about airport X-ray machines. They can’t hurt your medication.
  • You may need to show airport staff the pharmacy label for your medication. Always carry the original prescription-labeled box with you.
  • Don’t put this medication in your car’s glove compartment or leave it in the car. Be sure to avoid doing this when the weather is very hot or very cold.

Clinical monitoring

You and your doctor should monitor certain health issues. This can help make sure you stay safe while you take this drug. These issues include your heart rate and blood pressure.

Sun sensitivity

This drug may make you more sensitive to the sun. You should avoid tanning beds while taking this medication. Limit the amount of time you spend in the sun if you can. If you plan to be in the sun for a long time, you should protect yourself. Wear sunscreen and protective clothing.

There are other drugs available to treat your condition. Some may be better suited for you than others. Talk to your doctor about other drug options that may work for you.

Disclaimer: Healthline has made every effort to make certain that all information is factually correct, comprehensive, and up-to-date. However, this article should not be used as a substitute for the knowledge and expertise of a licensed healthcare professional. You should always consult your doctor or other healthcare professional before taking any medication. The drug information contained herein is subject to change and is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. The absence of warnings or other information for a given drug does not indicate that the drug or drug combination is safe, effective, or appropriate for all patients or all specific uses.